Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Charleston, SC

July 31, 2002Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 2002, 6:07 PM EDT for Screven County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 6:07 PM EDT (22:07 UTC)
Expired
Jul 31, 2002, 6:45 PM EDT
In force
38 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:15 PM EDTThunderstorm Wind 50 EDover, GALarge limbs and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

041 
WUUS52 KCHS 312207
SVRCHS
GAC251-312245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
605 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SCREVEN COUNTY IN EAST CENTRAL GEORGIA.

* UNTIL 645 PM EDT.

* AT 605 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  NORTHWEST OF CAPTOLO...OR ABOUT 6 MILES SOUTH OF SYLVANIA...MOVING
  SOUTH AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOVER.
 
DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3262 8178 3256 8157 3271 8153 3275 8170

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:40 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 31, 3:40 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT WED JUL 31 2002

UNSTBL CONDS ACRS FA THIS AFTN WITH MSTR CONVERGENCE ACRS NW TIER
CNTYS WITH SFC TROF RMNG ACRS RGN. WILL HAVE HIER CHC POPS ACRS NW
TIER ZONES TNGT WITH SLGT CHC ELSEWHERE. ISOLD SVR PSBL THRU EARLY
EVE ACRS NW TIER ZONES. UPR LOW/TROF TO THE W WILL ALSO PROVIDE
ENERGY FOR CONVECTION. SFC TROF WILL MOVE SLOWLY SWD FM SC CNTYS THU
SWD TO GA CNTYS THEN BECOME NEARLY STNRY ACRS SAV RVR ON FRI. WILL
HAVE HIER CHC POPS ACRS SRN SXNS MAINLY S OF THE SAV RVR ON FRI WITH
FNT INVOF. WILL CONT WITH CHC POPS FOR SAT AS BNDRY DSIPTS ACRS RGN.
UPR RDG BLDS IN FM THE W LATE IN THE WEEKEND BUT AMPL AMS MSTR RMNS
FOR WLDY SCT DIURNAL CONVECTION THRU WED OF NXT WEEK AND NEAR NORMAL
TEMPS.

MARINE...SURFACE BOUNDARY SLIDING SOUTH ACROSS THE FORECAST WATERS
TONIGHT WILL CAUSE WINDS TO BACK FROM WEST SOUTHWEST TO EAST
SOUTHEAST. WINDS WILL STAY UNDER SMALL CRAFT CRITERIA SO NO FLAGS
EXPECTED. SEAS HAVE BEEN HIGHER OVER SC WATERS THAN GA WATERS PAST
SEVERAL DAYS BUT ONCE FLOW BECOMES EAST SOUTHEAST EXPECT HEIGHTS TO
BECOME MORE UNIFORM THROUGHOUT.

FCSTID =22
CHS   75  91  73  90 /  20  30  30  20
SAV   73  94  73  91 /  20  30  30  30
CHL   77  89  75  89 /  20  30  30  20
NBC   76  91  73  90 /  20  30  30  20
RBW   73  92  72  92 /  30  30  30  20
MHP   73  94  73  91 /  20  30  30  30

.CHS...
GA...NONE.
SC...NONE.

JC/HA

In the hours before

Special weather statement, Jul 31, 3:43 PM EDT, 2 hours 24 minutes before
SCZ043>045-312030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT WED JUL 31 2002

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF NORTHERN
DORCHESTER...BERKELEY...AND COLLETON COUNTIES THIS AFTERNOON.
MOST OF THE ACTIVITY WAS OCCURRING FROM 15 MILES NORTHWEST OF
ST. GEORGE...EASTWARD TO LAKE MOULTRIE. SMALL HAIL...GUSTY WINDS
TO 45 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS
AS THEY DRIFT EAST AT 5 MPH. ISOLATED STORMS COULD LATER
BECOME BRIEFLY SEVERE WITH DIME TO NICKEL SIZE HAIL AND
LOCALIZED DAMAGING WINDS.
Local storm report, Jul 31, 4:46 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
446 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    MONCKS CORNER             SC   WIND DAMAGE
07/31/02   BERKELEY                       LARGE OAK TREE DOWN ON
                                          HIGHWAY 402 ALONG THE 4000
                                          BLOCK. ROAD COMPLETELY
                                          BLOCKING ROADWAY. REPORTED
                                          BY BERKELEY COUNTY WARNING
                                          POINT. TIME OF REPORT
                                          ESTIMATED.

0420 PM    15 W MONCKS CORNER        SC   WIND DAMAGE
07/31/02   BERKELEY                       LARGE TREES DOWN NEAR THE
                                          INTERSECTION OF OF HIGHWAY
                                          176 AND POPLAR HILL DRIVE.
                                          REPORTED BY BERKELEY COUNTY
                                          WARNING POINT. TIME OF
                                          REPORT ESTIMATED.

ST
Special weather statement, Jul 31, 5:12 PM EDT, 55 minutes before
SCZ043>045-049-050-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT WED JUL 31 2002

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF
SOUTHERN DORCHESTER AND BERKELEY COUNTIES AND INTO COLLETON AND
CHARLESTON COUNTIES INTO THE EVENING HOURS. MOST OF THE ACTIVITY WAS
OCCURRING FROM SOUTH OF JAMESTOWN TO LADSON TO JUST NORTH OF
COTTAGEVILLE TO WILLIAMS. SMALL HAIL...WIND GUSTS TO 40 MPH AND
DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS AS THEY DRIFT SOUTH
AT 5 MPH. ISOLATED STORMS COULD LATER BECOME BRIEFLY SEVERE WITH DIME
TO NICKEL SIZE HAIL AND LOCALIZED DAMAGING WINDS.
Local storm report, Jul 31, 5:32 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
532 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    STATESBORO                GA   WIND DAMAGE
07/31/02   BULLOCH                        TREES AND POWERLINES DOWN
                                          IN STATESBORO. REPORTED BY
                                          BULLOCH COUNTY WARNING
                                          POINT.

ST

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:34 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham56 min
Jul 31, 6:40 PM EDTSevere Thunderstorm WarningCHSJenkins50 min
Jul 31, 6:46 PM EDTSevere Thunderstorm WarningCHSBryan44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.